Healed by the 'bazooka drug'

The drug company denies a link to suicides

By Tom Geoghegan BBC News Online

Campaigners have stepped up their fight to ban the acne drug Roaccutane but pharmaceutical company Roche, which makes the drug, insists it is safe. BBC News Online's Tom Geoghegan tells of his personal experience of taking the medication.

My GP called it the "bazooka treatment". This was the heavy duty stuff after years of failed attempts at clearing up my skin using off-the-shelf spot creams. He was certainly right about its effectiveness - Roaccutane pulverised my acne into submission after six months. Friends were stunned at the difference, although I only finished the course a fortnight ago so the jury is still out. The drug removes acne - itself a big source of depression to many youngsters But there was a cost. I had to endure some unpleasant side effects along the way - mild depression, anxiety, low confidence, aversion to bright lights, sore eyes, heavy headedness.

These began at a very low level, hardly apparent to me at all. But as the dosage increased, then so did the severity of the effects and I soon linked my mood change to the tablets. So I contacted my dermatologist to tell him I wanted to reduce the intake for my final few weeks, because it was becoming too much. Once the dosage came down, the symptoms immediately eased, with the help of some eye-drops, and I finished the course. 'Hysteria' I was never near the levels of depression reportedly experienced by some other users. But for someone who regarded himself as quite a confident person, it came as a shock to discover myself to be socially awkward for a little while.

My dermatologist, who eventually prescribed the drug to me, told me about the physical side effects, but not the psychological. I had blood tests to check my liver was up to it and I was given special cream to soothe the dry skin. Although he didn't tell me about the other risks, I was not ignorant of them. There certainly needs to be better warnings about the risk of depression There were warnings with the tablets about rare cases of suicide, and I read on the internet about controversy in the US. Initially I dismissed it as hysteria - the drug was being blamed for unfortunate but common depression among acne-prone kids.

But then I started to recognise the warnings as the kind of symptoms I was experiencing, although at low levels. I don't blame the doctors for the discomfort. I was grateful to them for taking my acne seriously and getting rid of something that was an irritation. Mood monitoring But there needs to be better warnings about the risk of depression - not everyone reads the advice on the packet, or has access to the internet.

There should also be close monitoring of users, not just in terms of blood tests, but also in terms of moods, especially if dosage is increasing. Not everyone suffers in the same way - I know some who have had the same side effects as me and others who have only had the dry skin. But what campaigners should not forget is that the drug removes acne - itself a big source of severe depression to many youngsters.